Alert archive / Colorado / Tornado Warnings in 2021

Tornado Warning 2, NWS Pueblo, CO

April 27, 2021Kiowa County, Colorado

NWS Pueblo, CO issued this tornado warning at Apr 27, 2021, 4:15 PM MDT for Kiowa County, Colorado. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2021, 4:15 PM MDT (22:15 UTC)
Expired
Apr 27, 2021, 4:30 PM MDT
In force
15 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Kiowa County, CO

The radar

The Pueblo radar (KPUX), 99 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3214 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

814 
WFUS55 KPUB 272215
TORPUB
COC061-272230-
/O.NEW.KPUB.TO.W.0002.210427T2215Z-210427T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pueblo CO
415 PM MDT Tue Apr 27 2021

The National Weather Service in Pueblo has issued a

* Tornado Warning for...
  Northwestern Kiowa County in southeastern Colorado...

* Until 430 PM MDT.
    
* At 414 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 12 miles north of Haswell, or 42 miles west of Cheyenne
  Wells, moving northeast at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Kiowa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3858 10297 3858 10314 3861 10316 3862 10310
      3861 10297
TIME...MOT...LOC 2214Z 242DEG 19KT 3862 10310 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

CS/KTS
1 follow-up statement
890 
WWUS55 KPUB 272230
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
430 PM MDT Tue Apr 27 2021

COC061-272239-
/O.EXP.KPUB.TO.W.0002.000000T0000Z-210427T2230Z/
Kiowa CO-
430 PM MDT Tue Apr 27 2021

...THE TORNADO WARNING FOR NORTHWESTERN KIOWA COUNTY WILL EXPIRE AT
430 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3858 10297 3858 10314 3861 10316 3862 10310
      3861 10297
TIME...MOT...LOC 2229Z 242DEG 19KT 3865 10302 

$$

CS/KTS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this tornado warning went out at Apr 27, 3:40 PM MDT, 35 minutes earlier.

Area forecast discussion, Apr 27, 3:40 PM MDT, 35 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
340 PM MDT Tue Apr 27 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 326 PM MDT Tue Apr 27 2021

...Critical Fire Weather conditions continue for most of the
southeast plains while to the north an isolated strong to severe
thunderstorm risk continues north of highway 50 into the evening...

...Moderate to locally heavy snow possible for the higher mountains
this evening through Wednesday morning...

A real mix of challenging spring weather will continue across
southern Colorado through the short term.  Cold front has dropped
through El Paso county with dew points rebounding into the 30s and
an axis of higher theta-e wrapping westward around the north side of
the surface low across Kiowa and Crowley counties.  CAPE along this
northern axis of up to 1000 j/kg along with favorable deep layer
shear has led to a few strong to severe storms with reports of
copious amounts of small hail along with an occasional larger stones
nearing severe criteria.  Some of the stronger cores have been over
open county where verifying reports have been hard to come by.  The
risk for severe storms will continue into the evening along our
northern forecast area border for a few more hours this evening with
hail and strong winds the main risks.

To the south, critical fire weather conditions have materialized
across southern portions of the southeast plains with KSPD seeing
synoptic gusts to around 60 mph. Have put Baca county into a high
wind warning through 6 PM this evening, after which time winds
should decrease below high wind limits.  Critical fire weather
conditions may continue until 8 PM due to critically low humidity
values before the cold front races through and brings higher
humidity values to the region.

Snow continues across the mountains, very convective in nature.  As
the upper low shifts eastward from southern AZ into southern NM on
Wednesday moistening behind the front will spread precipitation into
the southeast mountains and adjacent plains tonight through
Wednesday.  Higher areas could see a quick 2 to 8 inches with
locally higher amounts possible across the higher peaks.  Although
these amounts will be spotty in nature, have put out a Winter
Weather Advisory for Teller county as well as the peaks above 10-
11kft of the Wets and Sangres beginning 9 PM and running through
noon on Wednesday.  Teller county will see the greatest potential to
impacts on travel as road conditions could become slushy and even
snowy at times.  However given residual heat in the ground across
lower elevations, suspect that most of Ute Pass from Woodland Park
to Manitou will be wet to slushy at times.  Northern El Paso county
could see a quick 1 to 3 inches of snow tonight...though most of
this will be on grassy surfaces with minimal impact to travel other
than visibility restrictions.

It will remain showery for Wednesday with some lingering snow across
the southern mountains gradually decreasing in the afternoon.  With
residual instability aloft however, expect another round of
afternoon showers and even an embedded thunderstorm or two across
the mountains. Snow levels will rise to around 10kft in the
afternoon with another 1 to 4 inches possible across the higher
peaks in the afternoon. Otherwise, it will be quite a bit cooler for
Wednesday with highs peaking in the 50s across the lower elevations
and 30s and 40s across the mountains.  Winds will be lighter which
should mitigate critical fire weather concerns. -KT

.LONG TERM...(Wednesday night through Tuesday)
Issued at 326 PM MDT Tue Apr 27 2021

Wednesday night through Sunday...

A ridge will be in place over the area starting Wednesday night as
the upper low tracks far south of our area. Lingering snow showers
from Wednesday could stick around a bit into the night over the
southern mountains and Raton Mesa area, but are expected to
dissipate before midnight. As higher pressure builds in Thursday
morning, skies will clear out and temperatures will return to near-
seasonal, warming further into the weekend. Thurs-Sat will be dry,
with high temps over the plains climbing from the low 70s clear into
the low 90s by Saturday afternoon. Several locations over the plains
are expected to be at or near record high temperatures.

Sunday through Tuesday...

A major shortwave trough will begin to set in over the area starting
on Sunday, with precipitation starting over the mountains early in
the day. Additionally, fire weather conditions will also be a
concern Sunday and Monday with downslope winds increasing as the
trough passing through, mainly over the San Luis Valley during the
afternoon hours. Chances of precipitation will increase through the
first part of next week as the low continues to advance over the
area. However, deterministic models are far too diverged so settle
on a single solution, so will have to monitor going forward. Mainly,
differences seen in the latest model runs deal with differences in
magnitude of the trough as well as in the timing of passage. What
the models do agree on is that the low will make its way over the
area Monday evening into Tuesday, which will give the plains the
greatest chance of getting measurable precipitation.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 326 PM MDT Tue Apr 27 2021

KCOS and KPUB: VFR conditions are expected for the majority of the
period, though IFR, and possibly LIFR conditions, can be expected
early tomorrow morning as cloud decks drop considerably, before
rising later in the day. Rain showers will remain within the
vicinity of KCOS and KPUB throughout this TAF period, and if either
site were to find it self under one of these, those could also drop
visibility below MVFR categories as well. Winds should remain gusty
as well through this TAf period.

KALS: VFR conditions are expected for the majority of the period,
though MVFR conditions can be expected tomorrow morning as clouds
decks lower, before rising later in the day. Showers will increase
in coverage tomorrow and should KALS find itself under one of these
showers, MFVR or lower categories could be possible. Winds are
expected to be light tonight, but will increase in magnitude
tomorrow afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ228>237.

High Wind Warning until 6 PM MDT this evening for COZ099.

Winter Weather Advisory from 9 PM this evening to noon MDT
Wednesday for COZ073-075-080>082.

&&

SHORT TERM...KT
LONG TERM...GARBEROGLIO
AVIATION...SIMCOE
Hazardous weather outlook, Apr 27, 12:35 PM MDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1235 PM MDT Tue Apr 27 2021

COZ058>089-093>099-281845-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1235 PM MDT Tue Apr 27 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

One or two marginally severe thunderstorms will be possible this
afternoon and early evening across northern El Paso county. Hail up
to the size of quarters and wind gusts to 60 mph will be possible.

Critical fire weather conditions are expected to occur across most
of the plains, generally south and east of Pueblo, from late this
morning and into the afternoon. Any fire that should start will have
the potential to rapidly spread and quickly get out of control.

Snow will spread into the mountains this afternoon and spill over
into the Pikes Peak region tonight. Snow will be locally intense
at times with isolated embedded thunderstorms. Local accumulations
of up to 6 inches of snow will be possible across the higher
elevations above 8500 feet through tonight with a slushy 1 to 3
inches of snow possible on the Palmer Divide by morning.
Additional snowfall will carry over into Wednesday across the
higher elevations. While warm road surfaces should mitigate
impacts across the Palmer Divide, poor visibilities with heavy
snow will be possible at times and roads across the higher
elevations could become slushy and snowy at times.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Snow will continue Wednesday in and near the mountains with the
heaviest falling across the southeast mountains. An additional 2
to 4 inches of accumulation will be possible across the Sangre De
Cristo and Wet mountains, and the Pikes Peak and Teller county
region through Wednesday with the majority of that accumulation
occuring above 9000 feet. An additional inch or two of snow along
with slushy roads may occur down to 7500 feet Wednesday morning.

Critical fire weather conditions will be possible for Sunday. Some
snow showers will be possible for Saturday night and Sunday over
the central mountains, and then more likely over all areas on
Monday, with the potential of thunderstorms over the plains later
in the afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across northern El Paso county this afternoon and early
evening and across all of the mountains this afternoon and tonight.

31/GARBEROGLIO

In the hours before

Special weather statement, Apr 27, 2:24 PM MDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Pueblo CO
224 PM MDT Tue Apr 27 2021

COZ085-272100-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
224 PM MDT Tue Apr 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO COUNTY UNTIL
300 PM MDT...

At 224 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hanover, or 23 miles southeast of Colorado Springs, moving northeast
at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hanover.

LAT...LON 3857 10444 3862 10455 3885 10447 3869 10419
TIME...MOT...LOC 2024Z 214DEG 7KT 3864 10445

KTS
Local storm report, Apr 27, 2:28 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
228 PM MDT TUE APR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     NON-TSTM WND GST 9 S SPRINGFIELD         37.28N 102.62W
04/27/2021  M60 MPH          BACA               CO   ASOS

            ASOS STATION KSPD 8 S SPRINGFIELD.

&&
Special weather statement, Apr 27, 2:47 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
247 PM MDT Tue Apr 27 2021

COZ089-095-272115-
Crowley County CO-Western Kiowa County CO-
247 PM MDT Tue Apr 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KIOWA AND
NORTHEASTERN CROWLEY COUNTIES UNTIL 315 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Wild Horse Point, or 33 miles north of La Junta,
moving northeast at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Kiowa
and northeastern Crowley Counties.

LAT...LON 3837 10355 3841 10370 3852 10367 3852 10351
      3853 10350 3852 10337
TIME...MOT...LOC 2046Z 204DEG 7KT 3846 10359

CS/KTS
Special weather statement, Apr 27, 3:01 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
301 PM MDT Tue Apr 27 2021

COZ084-085-089-272130-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
301 PM MDT Tue Apr 27 2021

...SPECIAL WEATHER STATEMENT...

At 301 PM MDT, Doppler radar was tracking a strong thunderstorm near
Truckton, or 29 miles east of Colorado Springs, moving northeast at
15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Schriever AFB, Truckton, Yoder, Ellicott and Rush.

LAT...LON 3898 10437 3885 10406 3853 10405 3852 10404
      3852 10428 3880 10458 3899 10458
TIME...MOT...LOC 2101Z 217DEG 13KT 3876 10428

KTS
Local storm report, Apr 27, 3:19 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
319 PM MDT TUE APR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     NON-TSTM WND GST 4 SW CAMPO              37.06N 102.63W
04/27/2021  M62 MPH          BACA               CO   MESONET

            MESONET STATION UCNC2 UTE CANYON.

&&
Special weather statement, Apr 27, 3:34 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Pueblo CO
334 PM MDT Tue Apr 27 2021

COZ086-272200-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
334 PM MDT Tue Apr 27 2021

...SPECIAL WEATHER STATEMENT...

At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Pueblo Reservoir, or 11 miles southwest of Pueblo,
moving northeast at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Pueblo, Pueblo West, Pueblo Reservoir, Salt Creek, Blende and
Avondale.

LAT...LON 3804 10476 3815 10489 3837 10472 3822 10435
TIME...MOT...LOC 2133Z 221DEG 23KT 3815 10476

KTS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 11:28 AM MDTSpecial Weather StatementPUBEl Paso32 min
Apr 27, 11:53 AM MDTSpecial Weather StatementPUBEl Paso37 min
Apr 27, 12:19 PM MDTSpecial Weather StatementPUBEl Paso26 min
Apr 27, 12:43 PM MDTSpecial Weather StatementPUBEl Paso32 min
Apr 27, 1:15 PM MDTSpecial Weather StatementPUBEl Paso30 min
Apr 27, 1:20 PM MDTSevere Thunderstorm WarningPUBEl Paso25 min
Apr 27, 1:44 PM MDTSevere Thunderstorm WarningPUBEl Paso31 min
Apr 27, 2:01 PM MDTSevere Thunderstorm WarningPUBEl Paso14 min
Apr 27, 2:15 PM MDTSpecial Weather StatementPUBElbert30 min
Apr 27, 2:24 PM MDTSpecial Weather StatementPUBEl Paso36 min
Apr 27, 2:47 PM MDTSpecial Weather StatementPUBCrowley28 min
Apr 27, 3:01 PM MDTSpecial Weather StatementPUBEl Paso29 min
Apr 27, 3:02 PM MDTWinter Weather AdvisoryPUBAlamosa, Costilla, Custer, El Paso, Fremont, Huerfano and 4 more13 hr
Apr 27, 3:26 PM MDTHigh Wind WarningPUBBaca3 hr
Apr 27, 3:34 PM MDTSpecial Weather StatementPUBPueblo26 min
Apr 27, 4:01 PM MDTTornado WarningPUBKiowa14 min

Nearby

Tornado Warnings in Colorado, 2021Every tornado warning in 2021Tornadoes in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.